Skip to main content Accessibility help
×
×
Home

Modal and non-modal linear stability of the plane Bingham–Poiseuille flow

  • C. NOUAR (a1), N. KABOUYA (a1), J. DUSEK (a2) and M. MAMOU (a3)
Abstract

The receptivity problem of plane Bingham–Poiseuille flow with respect to weak perturbations is addressed. The relevance of this study is highlighted by the linear stability analysis results (spectra and pseudospectra). The first part of the present paper thus deals with the classical normal-mode approach in which the resulting eigenvalue problem is solved using the Chebychev collocation method. Within the range of parameters considered, the Poiseuille flow of Bingham fluid is found to be linearly stable. The second part investigates the most amplified perturbations using the non-modal approach. At a very low Bingham number (B ≪ 1), the optimal disturbance consists of almost streamwise vortices, whereas at moderate or large B the optimal disturbance becomes oblique. The evolution of the obliqueness as function of B is determined. The linear analysis presented also indicates, as a first stage of a theoretical investigation, the principal challenges of a more complete nonlinear study.

Copyright
References
Hide All
Asai, M. & Nishioka, M. 1989 Origin of the peak-valley wave structure leading to wall turbulence. J. Fluid Mech. 208, 123.
Bergström, L. B. 2005 Nonmodal growth of three-dimensional disturbances on plane Couette–Poiseuille flows. Phys. Fluids 17, 014105, 110.
Beris, A. N., Tsamopoulos, J. A., Armstrong, R. C. & Brown, R. A. 1985 Creeping motion of a sphere through a Bingham plastic. J. Fluid Mech. 158, 219244.
Bird, R. B., Dai, G. C. & Yarusso, B. J. 1983 The rheology and flow of viscoplastic materials. Rev. Chem. Engng 1, 170.
Busse, F. H. 1969 Bounds on the transport of mass and momentum by turbulent flow between parallel plates. J. Angew. Math. Phys. 20, 114.
Butler, K. M. & Farrell, B. F. 1992 Three-dimensional optimal perturbations in viscous shear flow. Phys. Fluids A 4, 16371650.
Coussot, P. 1999 Saffman-Taylor instability in yield-stress fluids. J. Fluid Mech. 380, 363376.
Farrell, B. F. 1988 Optimal excitation of perturbations in viscous shear flow. Phys. Fluids 31, 20932102.
Frigaard, I. A., Howison, S. D. & Sobey, I. J. 1994 On the stability of Poiseuille flow of a Bingham fluid. J. Fluid Mech. 263, 133150.
Frigaard, I. A. & Nouar, C. 2003 On three-dimensional linear stability of Poiseuille flow of Bingham fluids. Phys. Fluids 15, 28432851.
Georgievskii, D. V. 1993 Stability of two and three dimensional viscoplastic flows, and generalized Squire theorem. Izv. AN SSSR. Mekhanica Tverdogo Tela. 28, 117123.
Gustavsson, L. H. 1991 Energy growth of three-dimensional disturbances in plane Poiseuille flow. J. Fluid Mech. 224, 241260.
Hanks, R. W. 1963 The laminar-turbulent transition for fluids with a yield stress. AIChE J. 9, 306309.
Hanks, R. W. & Pratt, D. R. 1967 On the flow of Bingham plastic slurries in pipes and between parallel plates. SPEJ 7, 342346.
Hedström, B. O. A. 1952 Flow of plastic materials in pipes. Ind. Engng Chem. 44, 651656.
Henningson, D. S., Lundbladh, A. & Johansson, A. V. 1993 A mechanism for bypass transition from localized disturbances in wall-bounded shear flows. J. Fluid Mech. 250, 169207.
Joseph, D. D. & Carmi, S. 1969 Stability of Poiseuille flow in pipes, annuli and channels. Q. Appl. Maths 26, 575599.
Khorrami, M. R., Malik, M. R. & Ash, R. L. 1989 Application of spectral collocation techniques to the stability of swirling flows. J. Comput. Phys. 81, 206229.
Klingmann, B. G. B. 1992 On transition due to three-dimensional disturbances in plane Poiseuille flow. J. Fluid Mech. 240, 167195.
Mack, L. M. 1976 A numerical study of the temporal eigenvalue spectrum of the Blasius boundary layer. J. Fluid Mech. 73, 497520.
Métivier, C., Nouar, C. & Brancher, J. P. 2005 Linear stability involving the Bingham model when the yield stress approaches zero. Phys. Fluids 17, 104106, 17.
Metzner, A. B. & Reed, J. C. 1955 Flow of Non-Newtonian Fluids – Correlation of laminar, transition and turbulent flow regions. AIChE J. 1, 434440.
Mishra, P. & Tripathi, G. 1971 Transition from laminar to turbulent flow of purely viscous non-Newtonian fluids in tubes. Chem. Engng Sci. 26, 915921.
Nouar, C. & Frigaard, I. 2001 Nonlinear stability of Poiseuille flow of a Bingham fluid : theoretical results and comparison with phenomenological criteria. J. Non-Newtonian Fluid Mech. 100, 127149.
Oldroyd, J. G. 1947 a A rational formulation of the equations of plastic flow for a Bingham solid. Proc. Camb. Phil. Soc. 43, 100105.
Oldroyd, J. G. 1947 b Two dimensional plastic flow of a Bingham solid. A plastic boundary-layer theory for slow motion. Proc. Camb. Phil. Soc. 43, 383395.
Orszag, S. A. 1971 Accurate solution of the Orr-Sommerfeld stability equation. J. Fluid Mech. 50, 689703.
Pedlosky, J. 1987 Geophysical Fluid Dynamics, section 7.3. Springer.
Potter, M. C. 1966 Stability of plane Couette–Poiseuille flow. J. Fluid Mech. 24, 609619.
Reddy, S. C. & Henningson, D. S. 1993 Energy growth in viscous channel flows. J. Fluid Mech. 252, 209238.
Reddy, S. C., Schmid, P. J. & Henningson, D. S. 1993 Pseudospectra of the Orr-Sommerfeld operator. SIAM J. Appl. Maths 53, 1547.
Ryan, N. W. & Johnson, M. M. 1959 Transition from laminar to turbulent flow in pipes AIChE J. 5, 433435.
Schmid, P. J. & Henningson, D. S. 1994 Optimal energy density growth in Hagen-Poiseuille flow. J. Fluid Mech. 277, 197225.
Schmid, P. J. & Henningson, D. S. 2000 Stability and Transition in Shear Flows. Springer.
Slatter, P. T. 1999 The laminar turbulent transition prediction for non-Newtonian slurries. Proc. Intl Conf. on Problems in Fluid Mechanics and Hydrology, Prague (ed. Vlasák, P.), Vol. 1, pp. 247256. Institute of Hydrodynamics AS CR, Czech Republic.
Synge, J. L. 1938 Hydrodynamic stability. Semi-Centenn. Publ. Am. Math. Soc. 2, 227269.
Trefethen, L. N., Trefethen, A. E., Reddy, S. C. & Driscoll, T. A. 1993 Hydrodynamic stability without eigenvalues. Science 261, 578584.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed